Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 109, NWS Goodland, KS

June 23, 2000Sherman County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 23, 2000, 5:31 PM MDT for Sherman County, Kansas. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 23, 2000, 5:31 PM MDT (23:31 UTC)
Expired
Jun 23, 2000, 6:30 PM MDT
In force
59 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Sherman County, KS

The radar

The Goodland radar (KGLD), 2 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 5:37 PM MDTHail 0.75Goodland, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 5:00 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.5 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2000-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2000-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3666 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

807 
WUUS53 KGLD 232331
SVRGLD
KSC181-240030-

BULLETIN - IMMEDIATE ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
531 PM MDT FRI JUN 23 2000

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHERMAN COUNTY IN NORTHWEST KANSAS

* UNTIL 630 PM MDT

* AT 531 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTH OF GOODLAND...MOVING NORTHEAST AT
  20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GOODLAND AT 540 PM MDT
  EDSON AT 555 PM MDT

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS OF 60 MPH OR MORE...HAIL THE SIZE OF DIMES OR
LARGER...AND VERY HEAVY RAIN. SEEK INDOOR SHELTER IN A STRONG
BUILDING AWAY FROM WINDOWS. REMEMBER...SEVERE THUNDERSTORMS CAN
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM MDT 
FRIDAY EVENING FOR NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA.

$$

SVEN

LAT...LON 3927 10188 3914 10172 3938 10136 3954 10156

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:29 PM MDT, 3 hours 2 minutes earlier.

Area forecast discussion, Jun 23, 2:29 PM MDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
229 PM MDT FRI JUN 23 2000

...CHALLENGES ARE POPS EACH PERIOD AND TEMPS ON SUN...

TSRAS POPPING UP A LITTLE EARLIER THAN YESTERDAY. WV/IR CHANNEL
SHOWS DRIER AIR PUNCHING IN AT MID TO HIGH LEVELS FROM SW. ALSO
ASSOCIATED VORT MAX IN SE CO SHOULD MOVE INTO SW KS SHORTLY. THIS
AREA TO KICK OFF (ONGOING) TSRAS AND THEN MOVE MOSTLY ENE. THINK
CONCENTRATION OF TSRAS TO BE IN S/SE PTN MY CWA TONIGHT AND IN DDCS.
LOTS OF CLOUDINESS MOST OF NIGHT.

AGAIN AT INITIALIZATION ETA LOOKED BETTER ALOFT IN NRN TX AND ALSO
IN DAKOTAS. SEEMED ALSO TO BE SLIGHTLY MORE REP AT SFC. WILL
CONTINUE WITH ETA.

AS NOTED ABOVE VORT MAX MOVES ACROSS SW KS TONIGHT. HOWEVER LOTS OF
MOIST AIR EVERYWHERE IN CWA. ONLY SLIGHT SIGN OF DRYLINE IN FAR NW.
EXPECT THIS TO EXPAND (ACTUALLY DRYING FROM ABOVE) AS
DRIER/SUBSIDIZING TONGUE MOVES INTO NW CWA FROM SW. POPS WILL RANGE
FROM 20 IN NW TO 60 IN SSE.

SAT MODELS SHOWS SLIGHTLY DRIER SITUATION WITH NO VORT MAX UNTIL
LATE EVENING AND THEN MOSTLY TO SOUTH. WILL GO WITH TEMPS IN 90S
AGAIN AND LOWER POPS FOR LATE IN DAY/NONE IN EAST.

SAT NIGHT COMPLICATIONS BEGIN WITH VORT MOVING NE TO E OF CWA AND
COOL FRONT BEGINNING TO MOVE INTO NORTHERN PART OF CWA BY MORNING.
TEMPS SIMILAR TO TONIGHT AND POPS BEGINNING TO INCREASE FROM NE.

SUN STILL A LITTLE SHAKEY. LOOKS CURRENTLY AS IF FRONTAL SYSTEM
MAKES ITS WAY SLOWLY ACROSS THE CWA FROM N TO S. INCREASING
CLOUDINESS ALL DAY AND POPS AT MAX IN CENTRAL CWA WHERE FRONT SPENDS
MOST OF DAY. ASSISTANCE FROM ALOFT IN FORM OF WEAK 70H TROUGH.
COOLER IN NORTH AND SLOWLY COOLING IN SOUTH AS FRONT PASSES.

IN EXTENDED TROUGH CONTINUES TO ASSIST POSSIBILITIES OF
PRECIP...MORE LIKELY THE SHOWERY TYPE WITH EASTERLY WINDS AND LOTS
OF UPSLOPE CLOUDINESS. ECM AND MRF HAVE FINALLY COME INTO AGREEMENT
WHICH INDICATES NW FLOW IS STRONG ENOUGH TO PUSH SFC HIGH INTO
REGION WITH ENOUGH STRENGTH TO STAY A DAY OR SO. WILL GO WITH DRY ON
MON PM THRU TUE. HIGHS IN 70S AND LOWER 80S. DISSIPATION BEGINS LATE
TUE AND RETURN OF HEAT AND POSSIBILITIES OF TSRAS BY MIDWEEK.

.GLD...NONE.

RJC

In the hours before

Special weather statement, Jun 23, 4:52 PM MDT, 39 minutes before
KSZ001>004-013>016-027>029-041-042-NEZ080-081-240400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
452 PM MDT FRI JUN 23 2000

...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR NORTHWEST
KANSAS AND A PORTION OF EXTREME SOUTHWEST NEBRASKA...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
UNTIL 10 PM MDT (11 PM CDT). THE WATCH INCLUDES THE
FOLLOWING COUNTIES...

IN SOUTHWEST NEBRASKA...HITCHCOCK AND RED WILLOW.

IN NORTHWEST KANSAS...CHEYENNE...RAWLINS...DECATUR...NORTON...
SHERMAN...THOMAS...SHERIDAN...GRAHAM...WALLACE...LOGAN...GOVE...
GREELEY...AND WICHITA.

HAIL UP TO TWO INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS IN EXCESS
OF 60 MPH...AND FREQUENT LIGHTNING ARE POSSIBLE IN THE WATCH AREA.
REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS AREA
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS...AND LISTEN FOR LATER AND POSSIBLE WARNINGS.

BULLER
Local storm report, Jun 23, 5:08 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
508 PM MDT FRI JUN 23 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0355 PM    4 E CULBERTSON            NE   .75 INCH HAIL
06/23/00   HITCHCOCK                      REPORTED BY PUBLIC.

0420 PM    3 S PERRY                 NE   .88 INCH HAIL
06/23/00   RED WILLOW                     REPORTED BY PUBLIC.

0425 PM    4 W GOODLAND              KS   65 MPH TSTM GUST
06/23/00   SHERMAN

0425 PM    2 W GOODLAND              KS   70 MPH TSTM GUST
06/23/00   SHERMAN

0428 PM    2 E MC COOK               NE   1 INCH HAIL
06/23/00   RED WILLOW                     REPORTED BY PUBLIC.

0430 PM    4 N BARTLEY               NE   1 INCH HAIL
06/23/00   RED WILLOW                     REPORTED BY PUBLIC.

taber

ZCZC TOPMTTCBK GLD
SXUS43 KGLD 232314
METAR KCBK 232314Z AUTO 18008KT 32/ 12 A2976 RMK A01 T0317 PCPN 000

N

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 6:11 PM MDTSevere Thunderstorm WarningGLDCheyenne64 min
Jun 22, 6:28 PM MDTTornado WarningGLDCheyenne47 min
Jun 22, 6:53 PM MDTSevere Thunderstorm WarningGLDGreeley, Wichita67 min
Jun 22, 7:09 PM MDTSevere Thunderstorm WarningGLDCheyenne66 min
Jun 22, 8:15 PM MDTSevere Thunderstorm WarningGLDCheyenne30 min
Jun 22, 8:18 PM MDTSevere Thunderstorm WarningGLDRawlins57 min
Jun 22, 8:24 PM MDTSevere Thunderstorm WarningGLDSherman, Thomas66 min
Jun 22, 8:58 PM MDTSevere Thunderstorm WarningGLDDecatur, Sheridan62 min
Jun 22, 9:11 PM MDTSevere Thunderstorm WarningGLDRawlins49 min
Jun 22, 9:44 PM MDTSevere Thunderstorm WarningGLDNorton61 min
Jun 22, 9:55 PM MDTSevere Thunderstorm WarningGLDDecatur, Sheridan50 min
Jun 22, 11:09 PM MDTSevere Thunderstorm WarningGLDGraham36 min
Jun 23, 3:33 PM MDTSevere Thunderstorm WarningGLDSherman57 min
Jun 23, 4:31 PM MDTSevere Thunderstorm WarningGLDSherman59 min
Jun 23, 5:03 PM MDTSevere Thunderstorm WarningGLDGraham57 min
Jun 23, 5:53 PM MDTSevere Thunderstorm WarningGLDNorton67 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.